top of page

Xylazine Use in the Nightlife Community: Risks and Harm Reduction StrategiesWritten by: Harm Reduct


Harm Reduction Circle is an organization that focuses on promoting safe drug use practices in the nightlife community. Recently, the use of Xylazine or Tranq, a veterinary sedative, has become a concern among drug users. Xylazine is being mixed with recreational drugs, opioids, and benzodiazepines to prolong their effects or increase their street value. However, Xylazine is not as potent as Fentanyl, which is a synthetic opioid that is up to 100 times stronger than morphine. It is not approved by the FDA for use in humans, and using it can increase the risk of overdose due to its deep sedative effect.


Symptoms of Xylazine use include reduced or slow breathing, low blood pressure, decreased consciousness, and unresponsiveness. Naloxone, which is used to reverse opioid overdose, cannot reverse the effects of Xylazine. Additionally, using Xylazine in combination with Fentanyl can lead to slow breathing, slow heart rate, and blue/greyish skin. Using Xylazine can also complicate overdose response, leading to injuries such as hypothermia, heat-related emergencies, falls, and damage to muscles, nerves, and kidneys due to restricted blood flow for an extended period.


Repeated exposure to Xylazine can lead to dependence and withdrawal symptoms, such as agitation or severe anxiety. Chronic use by injection can also lead to severe, necrotic skin ulcers and abscesses that can occur away from injection sites and around other cuts.


Xylazine is not intended for human consumption and can have severe and potentially deadly consequences. To minimize the risks associated with Xylazine use, Harm Reduction Circle recommends the following steps:

  • Test your drugs: It is essential to test your drugs before consuming them. Xylazine is not easily detectable, so it is vital to use a reliable drug testing kit to identify its presence in your drugs. Learn More

  • Start with a small amount and wait to see the effects before taking more. This will help you avoid accidentally overdosing.

  • Never use drugs alone. Always have a friend or someone you trust with you who can call for help in case of an emergency.

  • Carry naloxone, a medication that can reverse the effects of an opioid overdose. You can get naloxone from pharmacies or harm reduction organizations.


By adopting these practices, the nightlife community can minimize the risks associated with Xylazine use and promote safer drug consumption practices. Remember, harm reduction saves lives, and staying safe should always be a priority.



Resources:

"Tranq dope: A new drug is rotting people's skin and causing horror on US streets" by Greg Milam, Sky News, May 25, 2021 https://news.sky.com/story/tranq-dope-a-new-drug-is-rotting-peoples-skin-and-causing-horror-on-us-streets-12810916


Texas Department of State Health Services. (2021, April 14). Health Advisory: Xylazine in Illicit Drugs Increases Overdose Risks. https://www.dshs.texas.gov/news-alerts/health-advisory-xylazine-illicit-drugs-increases-overdose-risks


DEA Reports Widespread Threat of Fentanyl Mixed with Xylazine. (2019, May 21). https://www.dea.gov/alert/dea-reports-widespread-threat-fentanyl-mixed-xylazine



Xylazine Use in the Nightlife Community_ Risks and Harm Reduction Strategies
.pdf
Download PDF • 542KB


BTNX_XYL_Flyer_Harm_Reduction
.pdf
Download PDF • 400KB


5 views0 comments
bottom of page